View Mobile Site

  • Bookmark and Share

Friends to Follow

Most Popular Articles

There are no articles at this time.

Event

Ask Dr. Gott 2/22

Knee surgery requires Coumadin therapy

Text Size: Small Large Medium
Posted: February 21, 2007 4:51 p.m.
Updated: March 8, 2007 5:00 a.m.
DEAR DR. GOTT: After knee surgery eight months ago, I developed a blood clot and have been on Coumadin ever since. Can you tell me how this medication gets rid of blood clots and how long it takes?
    DEAR READER: Coumadin is an anticoagulant, meaning that it prevents blood clots but does not dissolve them once they have formed. That process, which may take weeks to be effective, is a normal physiologic reaction in the body.
    You should have a Doppler study of your legs and pelvis to identify any clots that may be present. If some remain, you should continue Coumadin for six months and then be retested.
    If, on the other hand, the Doppler is normal, your orthopedic specialist can safely taper the Coumadin and stop it.
    The reason that patients, after orthopedic surgery, are prescribed anticoagulant drugs is that such people are particularly vulnerable to forming life-threatening blood clots during the time they are relatively inactive post-op. Once they are up and around (usually within a month), the anticoagulant can be discontinued.
    To give you related information, I am sending you a copy of my Health Report "Blood: Donations and Disorders".

    DEAR DR. GOTT: I'm a 12-year-old girl who has an eye infection in my tear duct. There is an irritated spot in the corner of my tear duct. It itches and hurts. I've tried Visine eyedrops but they haven't helped. What do you recommend I do?
    DEAR READER: Seek help from your pediatrician, who may choose to refer you to an eye specialist if necessary. From your brief description, it appears you may have a blocked tear duct or a sty. If this is the case, Visine will not help. Visine is primarily for dryness and/or irritation caused by allergies or foreign bodies in the eye itself, not the tear duct. By the way, you have very nice writing!
    DEAR DR. GOTT: Do you know anything about ears? I've got one that is so stopped up that I can't hear from it. What can I do about it?
    DEAR READER: See your family physician. You probably have a wax build-up that he or she can remove easily. If this is the case, or if wax is not the problem, an ear-nose-and-throat specialist is your next step.
    DEAR DR. GOTT: I am writing in regard to the post-menopausal woman who suffers from frequent urinary-tract infections. I feel her pain because I suffered with the same problem for years. I began taking cranberry pills, which can be found in any grocery store's health-food section. I take four a day, two in the morning and two in the evening. I have not had an infection for about three years. If I feel a little twinge that might be one coming on, I simply up my dosage for a few days. I hope this remedy might help others.
    DEAR READER: Cranberry juice and pills do appear to have an antibacterial effect and are an appropriate preventive for urinary-tract infections. Thank you for sharing your information.
SUBSCRIBE to the Statesboro Herald print edition or online e-Edition and get EXCLUSIVE news and information online with complete access to all complete stories on statesboroherald.com. Now you'll have Soundoff, Local Birth Announcements and columnists like Jan Moore, Larry Sheehy, Kathy Bradley, John Bressler and Holli Bragg. Also, Letters to the Editor, Local Editorials and many new exclusive items will all be there just for you! And, when you're away from home, you can read the paper page by page anywhere, anytime from your computer with your subscription.

COMMENTS

SUBMIT A COMMENT

Commenting is not available.

Hot Topics

Most Popular

Commenting not available.

Please wait ...